Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 11, NWS Billings, MT

December 10, 2021Golden Valley County, Sweet Grass County, Wheatland County, Montana

NWS Billings, MT issued this high wind watch at Dec 10, 2021, 1:46 AM MST for Golden Valley County, Sweet Grass County, Wheatland County, Montana. It took effect at Dec 10, 2021, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 10, 2021, 1:46 AM MST (08:46 UTC)
In effect from
Dec 10, 2021, 11:00 PM MST
Expired
Dec 10, 2021, 2:04 PM MST
In force
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 90 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS75 KBYZ 100846
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
146 AM MST Fri Dec 10 2021

MTZ065-066-110900-
/O.CON.KBYZ.WI.Y.0017.211210T2200Z-211213T0100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
146 AM MST Fri Dec 10 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM 
MST SUNDAY...

* WHAT...Southwest wind gusts of 60 to 70 mph expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 3 PM this afternoon to 6 PM MST Sunday. Strongest 
  winds Saturday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 from Livingston to Big Timber and roads along the 
  Beartooth Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

MTZ063-141-172-228-110900-
/O.NEW.KBYZ.HW.A.0011.211211T0600Z-211212T0300Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-Southern
Wheatland-
Including the locations of Judith Gap, Harlowton, and Big Timber
146 AM MST Fri Dec 10 2021

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Judith Gap, Southern Wheatland, Melville Foothills and 
  Northern Sweet Grass.

* WHEN...From late this evening through Saturday evening. Strongest 
  winds on Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles on US-191 from Big Timber to Judith Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Tesar
1 follow-up statement
649 
WWUS75 KBYZ 102104
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
204 PM MST Fri Dec 10 2021

MTZ063-141-172-228-112115-
/O.UPG.KBYZ.HW.A.0011.211211T0600Z-211212T0300Z/
/O.NEW.KBYZ.HW.W.0018.211211T0600Z-211212T0300Z/
Judith Gap-Northern Sweet Grass-Melville Foothills-Southern
Wheatland-
Including the locations of Judith Gap, Harlowton, and Big Timber
204 PM MST Fri Dec 10 2021

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM MST 
SATURDAY...

* WHAT...Southwest wind gusts up to 65 mph expected.

* WHERE...Judith Gap, Southern Wheatland, Melville Foothills and 
  Northern Sweet Grass.

* WHEN...From 11 PM this evening to 8 PM MST Saturday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Highway 191 from Big Timber through Judith Gap.

* ADDITIONAL DETAILS...The strongest winds are expected late 
  Saturday morning through the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

MTZ065-066-112115-
/O.CON.KBYZ.WI.Y.0017.211210T2200Z-211213T0100Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
204 PM MST Fri Dec 10 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST SUNDAY...

* WHAT...Southwest wind gusts of 60 to 70 mph expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 6 PM MST Sunday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 from Livingston to Big Timber and roads along the 
  Beartooth Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Reimer

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Dec 9, 2:20 PM MST, 11 hours 26 minutes earlier.

Area forecast discussion, Dec 9, 2:20 PM MST, 11 hours 26 minutes before
Area Forecast Discussion
National Weather Service Billings MT
220 PM MST Thu Dec 9 2021

.DISCUSSION...

Tonight through Sunday...

The main concern in the short term through Sunday is the winds
developing across south-central Montana. The pressure gradient
will start increasing along the foothills tomorrow afternoon, and
continue to strengthen into the day Saturday. Local guidance is
very confident in the winds exceeding 60 mph by early Saturday
around Livingston and the Beartooth Foothills. Have issued a Wind
Advisory from 3 PM tomorrow through 6 PM Sunday. Elsewhere, where
less of a gap flow influence exists, the winds aloft are not as
strong, only 45 to 55 knots, to be confident in highlights yet.
Also winds will be peaking later in the day from Big Timber to
Harlowton, so there is still more time before the strongest winds.

Outside of the wind, the forecast will mostly be dry. There is a
slight chance tonight that southeast Montana down into northern
Wyoming could see some very light snow as a trough cuts through
the Central Rockies. Temperatures will be moderating through the
weekend with the windy conditions. Highs rising from the 30s
tomorrow to the 40s by Sunday. Lows will be in the teens the next
couple of night before warming Saturday night with the windier
conditions. Reimer

Sunday night through Thursday...

Upper ridging builds over the region Sunday night through Monday
with chances for mountain snow in the SW mountains. The winds in
the foothills will decrease as a cold front moves through on Sun.
night. Fast SW flow moves over the area on Tuesday, ahead of a
high amplitude Pacific trough. Chances for rain and snow will move
out from the western mountains onto the plains. NBM spreads high
PoPs into areas from KBIL W Tue. night as a cold front pushes into
the area. Model spreads were quite large with the QPF with this
system. The trough moves in on Wednesday along with a strong
pressure gradient with a cold front. Raised wind speeds above the
NBM. PoPs were mainly in the chance category with the front. Model
pattern differences increased on Thursday with the ECMWF Ensemble
bringing the trough over the area and the GEFS showing more of a
zonal flow. NBM had mainly dry conditions over the area. Given the
uncertainties with this system, it bears watching future model
trends closely.

The warmest day of the period will be Tue. ahead of the cold
front. As of now, Thu. was the coolest day with highs a few
degrees below normal. Arthur

&&

.AVIATION...

VFR will prevail over most of the area through Friday morning.
There will be a chance of snow with mountain obscurations over the
Absaroka/Beartooths and NE Bighorns this evening. Chances for snow
will spread into the KSHR area with possible MVFR conditions after
06Z tonight. Snow chances will also affect areas from southern
Big Horn County E to southern Carter County. Chances for snow
will decrease during Fri. morning. WSW surface wind gusts will
increase to 30 kt over KLVM, K6S0 and KHWQ Fri. morning. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 014/032 018/036 029/044 025/040 026/046 028/038 017/034
    00/N    00/N    00/N    00/E    01/B    54/O    21/B
LVM 015/031 022/039 031/046 032/048 033/050 027/037 016/034
    00/N    00/N    12/J    22/S    24/O    64/S    21/N
HDN 014/035 014/040 026/047 021/043 022/048 024/039 014/035
    10/B    00/B    00/B    00/E    01/B    44/O    21/B
MLS 015/032 017/040 026/045 022/040 021/044 023/036 014/032
    00/B    00/N    00/B    00/E    00/B    23/O    21/B
4BQ 023/035 018/040 027/048 026/045 028/053 031/045 018/036
    11/B    00/U    00/B    00/E    00/B    24/O    21/B
BHK 016/032 016/039 025/046 023/043 023/049 025/042 013/031
    00/B    00/N    00/B    00/E    00/B    13/O    21/B
SHR 018/032 012/042 025/048 025/046 026/052 028/043 016/038
    53/J    00/B    00/B    00/B    00/U    45/O    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect from 3 PM Friday to 6 PM MST Sunday
      FOR ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 9, 2:29 PM MST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
229 PM MST Thu Dec 9 2021

MTZ063-141-172-228-102130-
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
229 PM MST Thu Dec 9 2021

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Strong southwest to west winds.

* WHERE...Along the western foothills.

* WHEN...Friday night into Sunday.

* ADDITIONAL DETAILS...There is a high likelihood of wind gusts of
  50 mph or stronger. Those planning to travel on US-191 from Big
  Timber to Harlowton and Judith Gap, should be prepared for
  hazardous cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:04 PM MSTHigh Wind WarningBYZGolden Valley, Park, Stillwater, Sweet Grass, Wheatland51 hr

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.